Kansas, 2011

Heavy Snow in Kansas, February 8 to 9, 2011

February 8 to 9, 2011 · NWS TOP · 13 events in 7 counties and zones

Heavy banded snow developed during the pre-dawn hours of Tuesday February 8th and continued through the day and into the overnight hours ending early on February 9th. A narrow band of very heavy snow fell across portions of Ottawa, Dickinson, Morris, Lyon and into Coffey and Anderson Counties where amounts of 6 to 12 inches were common.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Heavy banded snow developed during the pre-dawn hours of Tuesday February 8th and continued through the day and into the overnight hours ending early on February 9th. A narrow band of very heavy snow fell across portions of Ottawa, Dickinson, Morris, Lyon and into Coffey and Anderson Counties where amounts of 6 to 12 inches were common. A few spots reported amounts in excess of 12 inches however those were isolated cases. The snow was accompanied by air temperatures of less than 10 degrees and wind chills of zero to 10 below.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 7, 11:03 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 7, 11:03 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1103 PM CST MON FEB 7 2011

.UPDATE...
UPDATED THE AVIATION DISCUSSION.

&&

.DISCUSSION...
SEE PREV DISCUSSION.

&&

.AVIATION...
STILL UNCERTAIN WHETHER THE LOW LEVELS WILL SATURATE ENOUGH FOR MVFR
CIGS AND VSBY TO DEVELOP AT THE TERMINALS. ALL OF THE GUIDANCE
CONTINUES TO SHOW A VERY TIGHT MOISTURE GRADIENT SETTING UP OVER TOP
AND FOE WITH CONTINUED DRY AIR ADVECTION THROUGH THE DAY. LOOKING AT
HOW DEWPOINTS CONTINUE TO FALL ACROSS SOUTHEAST KS...AM INCLINED TO
LEAN MORE TOWARDS A FORECAST WHERE LOW LEVEL DRY AIR REMAINS OVER
THE TERMINALS KEEPING VFR CONDITIONS IN PLACE THROUGH THE DAY.
MODELS TEND TO BE TO FAR NORTH WITH THE LOW LEVEL MOISTURE IN THESE
INSTANCES.

WOLTERS

&&

.PREV DISCUSSION.../246 PM CST MON FEB 7 2011/
TONIGHT THROUGH TUESDAY NIGHT...ACCUMULATING SNOW AND BELOW NORMAL
TEMPERATURES IS THE FOCUS OF THE SHORT TERM FORECAST.

SKIES HAVE BECOME PARTLY CLOUDY THIS AFTERNOON WITH AN UPPER
TROUGH EXITING TO THE EAST ACROSS THE LOWER MISSISSIPPI VALLEY.
STRONG SHORTWAVE ENERGY MOVING THROUGH THE PACIFIC NORTHWEST WILL
QUICKLY DIG THROUGH THE CENTRAL ROCKIES TONIGHT DEVELOPING
ANOTHER DEEP UPPER TROUGH. AHEAD OF THIS UPPER TROUGH...A LEESIDE
SURFACE LOW WILL DEEPEN OVER EASTERN COLORADO IN RESPONSE TO
HEIGHT FALLS ALOFT. FORECAST MODELS CONTINUE TO PROG ISENTROPIC
UPGLIDE ALONG THE 290-305K SURFACES OVERNIGHT AND INTO TUESDAY. A
GRADUAL SATURATION OF THE COLUMN IS EXPECTED TONIGHT WITH STRATUS
SLOWLY LOWERING AND THE LOWER LEVELS OF THE ATMOSPHERE EVENTUALLY
SATURATING. LIGHT SNOW IS EXPECTED TO DEVELOP ACROSS NORTH
CENTRAL KANSAS LATE THIS EVENING WITH BETTER CHANCES OVERNIGHT.
THIS LIGHT SNOW WILL SPREAD SOUTHEAST THROUGH NORTHEAST KANSAS
OVERNIGHT WITH THE SNOW INCREASING IN COVERAGE AND INTENSITY
TUESDAY.

THE SURFACE LOW WILL DIG SOUTH INTO THE TEXAS PANHANDLE WITH HIGH
PRESSURE BUILDING SOUTH INTO NEBRASKA TUESDAY. THIS SURFACE HIGH
WILL ADVECT DRIER AIR IN THE LOWER LEVELS OF THE ATMOSPHERE
RESULTING IN A TIGHT SNOWFALL GRADIENT ACROSS THE FORECAST AREA.
THE LOW WILL DIG THROUGH THE RED RIVER VALLEY TUESDAY AFTERNOON
AND NIGHT WITH ARCTIC HIGH PRESSURE BUILDING ACROSS WEST AND
CENTRAL KANSAS. STRONG ISENTROPIC DOWNGLIDE ALONG THE 290-305K
SURFACES WILL BRING AN END TO THE SNOW LATE TUESDAY NIGHT AND
EARLY WEDNESDAY MORNING.

THIS SNOWFALL GRADIENT IS ANTICIPATED TO PLAY OUT IN THE
FOLLOWING FASHION. ACROSS THE ENTIRE FORECAST AREA...SNOWFALL
AMOUNTS RANGING FROM NEAR 1 TO 5 INCHES ARE POSSIBLE. A TRACE TO
2 INCHES OF SNOW IS EXPECTED FOR AREAS ALONG AND NORTH OF A LINE
FROM NEAR MARYSVILLE TO OSKALOOSA. 4 TO 5 INCHES OF SNOW WITH
LOCALLY HIGHER AMOUNTS ARE POSSIBLE ALONG AND SOUTH OF A LINE
FROM CONCORDIA TO MANHATTAN TO OTTAWA. ELSEWHERE 2 TO 3 INCHES OF
SNOW IS FORECAST INCLUDING TOPEKA AND LAWRENCE.

LOWS IN THE SINGLE DIGITS TONIGHT WITH HIGHS IN THE TEENS TUESDAY
AND LOWS ONCE AGAIN IN THE SINGLE DIGITS ARE FORECAST. WITH A
WIND RANGING FROM 5 TO 15 MPH...WIND CHILLS NEAR MINUS 5 TO MINUS
15 WILL BE POSSIBLE.

ANGLE

WEDNESDAY THROUGH MONDAY...THE EXTENDED FORECAST WILL BE
CHARACTERIZED BY A DRYING OUT PERIOD WITH WARMER TEMPERATURES ON THE
WAY. SNOW SHOWERS WILL PUSH SOUTH OF THE FORECAST AREA DURING THE
DAY ON SUNDAY. VERY WEAK ISENTROPIC LIFT IS STILL INDICATED ON THE
LATEST NAM SOUTH OF INTERSTATE 70 WHICH COULD KEEP LIGHT SNOW
FALLING IN THE SOUTHERN ZONES THROUGH THE MID MORNING TO EARLY
AFTERNOON HOURS ON WEDNESDAY. BY WEDNESDAY AFTERNOON THE PRECIP WILL
MOVE OFF TO THE SOUTH AND SKIES WILL GRADUALLY CLEAR OUT FOR THE
LAST HALF OF THE WEEK. THE ARCTIC HIGH PRESSURE MOVES INTO THE AREA
ON WEDNESDAY NIGHT...WHICH WILL CLEAR SKIES OUT AND DECREASE WINDS.
RAISED TEMPERATURES SLIGHTLY FOR THURSDAY MORNING AS THE CURRENT
TEMPERATURES UNDER THIS ARCTIC HIGH IN CENTRAL CANADA ARE BETWEEN 0
AND -10 DEGREES. BY THE TIME THIS HIGH REACHES THE AREA IT WILL
MODIFY TO BETWEEN 0 AND -5 DEGREES. ALSO CONTRIBUTING TO THE THOUGHT
OF SLIGHTLY WARMER TEMPERATURES IS THE FACT THAT A RELAXED SURFACE
GRADIENT WILL SET UP OVER THE AREA...WHICH WILL KEEP LIGHT WINDS
GOING FOR THURSDAY MORNING. ALTHOUGH TEMPERATURES MAY NOT BE AS COLD
AS THE PREVIOUS FORECAST...THE LIGHT WINDS WILL CONTRIBUTE TO
EXTREMELY COLD WIND CHILL VALUES ON
THURSDAY...WHICH WILL BOTTOM OUT AROUND 10 TO 20 BELOW THURSDAY
MORNING. BY THE END OF THE WEEK AND INTO THE WEEKEND WAA WILL
OCCUR OVER THE AREA...AND BY THE WEEKEND A WEAK RIDGE WILL WORK
ITS WAY INTO THE AREA. TEMPERATURES WILL BEGIN THE GRADUAL
UPSWING ON THURSDAY AND FRIDAY AND BY SUNDAY HIGHS WILL BE IN THE
UPPER 40S TO LOWER 50S ACROSS MUCH OF THE AREA.

JL

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST
WEDNESDAY FOR KSZ008-009-020-021-034-035.

WINTER WEATHER ADVISORY FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY
FOR KSZ022-023-036>040-054>056-058-059.

&&
Hazardous weather outlook, Feb 7, 2:05 PM CST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
205 PM CST MON FEB 7 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-082015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
205 PM CST MON FEB 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ACCUMULATING SNOWFALL IS POSSIBLE LATE TONIGHT ACROSS NORTH
CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ACCUMULATING SNOWFALL WILL CONTINUE ACROSS THE OUTLOOK AREA
TUESDAY INTO EARLY WEDNESDAY WITH TOTAL SNOWFALL ACCUMULATION
RANGING FROM 1 TO 5 INCHES.

A TRACE TO 2 INCHES OF SNOWFALL IS EXPECTED FOR AREAS ALONG AND
NORTH OF A LINE FROM NEAR MARYSVILLE TO OSKALOOSA. 4 TO 5 INCHES
OF SNOW WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE ALONG AND SOUTH
OF A LINE FROM CONCORDIA TO MANHATTAN TO OTTAWA. ELSEWHERE 2 TO 3
INCHES OF SNOW IS FORECAST INCLUDING TOPEKA AND LAWRENCE.

BITTERLY COLD WIND CHILL TEMPERATURES OF 15 TO 20 BELOW ARE
EXPECTED WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy snow. Local standard time, as filed.

Heavy Snow, Cloud

When
February 8, 2:00 AM CST to February 9, 2:00 AM CST
Where
Cloud forecast zone
Reported by
Law Enforcement
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Snowfall reports out of Cloud county indicated that many locations received 5 to 7 inches of snow mainly between 2am and 8pm on February 8th. This would be the greatest snow of the 2010-2011 winter season for Cloud county. Law enforcement estimated 6 inches in Concordia.

Heavy Snow, Cloud

When
February 8, 2:00 AM CST to February 9, 2:00 AM CST
Where
Cloud forecast zone
Reported by
COOP Observer
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

COOP observer reported 6.5 inches of snow at Concordia which is a record daily snow for the date of February 8th.

Heavy Snow, Dickinson

When
February 8, 3:00 AM CST to February 9, 4:00 AM CST
Where
Dickinson forecast zone
Reported by
Law Enforcement
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Spotter reports from sources including law enforcement estimated between 6 and 9 inches of snow fell across central and southern Dickinson County during this storm.

Heavy Snow, Lyon

When
February 8, 3:00 AM CST to February 9, 8:00 AM CST
Where
Lyon forecast zone
Reported by
Emergency Manager
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Emergency Manager reported that Emporia received 8 to 12 inches of snow out of this event. Other reports from the southern half of the county indicated amounts of 10 to 13 inches. The northern parts of the county received 5 to 7 inches.

Heavy Snow, Morris

When
February 8, 3:00 AM CST to February 9, 8:00 AM CST
Where
Morris forecast zone
Reported by
Law Enforcement
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Reports out of central and southern Morris County include snowfall of 6 to 10 inches with lesser amounts across the northern parts of the county. Council Grove received 6 to 8 inches of snow.

Heavy Snow, Ottawa

When
February 8, 3:00 AM CST to February 9, 3:00 AM CST
Where
Ottawa forecast zone
Reported by
Law Enforcement
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Spotter reports from Ottawa county indicated that 6 to 9 inches of snow accumulated during this storm.

Heavy Snow, Ottawa

When
February 8, 3:00 AM CST to February 9, 3:00 AM CST
Where
Ottawa forecast zone
Reported by
Law Enforcement
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Spotter reports from Ottawa county indicated that 6 to 9 inches of snow accumulated during this storm.

Heavy Snow, Lyon

When
February 8, 3:00 AM CST to February 9, 8:00 AM CST
Where
Lyon forecast zone
Reported by
Broadcast Media
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

KVOE radio station in Emporia measured 10 to 12 inches of snow at 7am February 9th.

Heavy Snow, Morris

When
February 8, 3:00 AM CST to February 9, 8:00 AM CST
Where
Morris forecast zone
Reported by
COOP Observer
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Wilsey COOP observer estimates 8 inches of snowfall at 7am February 9th.

Heavy Snow, Morris

When
February 8, 3:00 AM CST to February 9, 8:00 AM CST
Where
Morris forecast zone
Reported by
COOP Observer
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

COOP observer measured 9 inches of new snow in White City at 7am February 9th.

Heavy Snow, Anderson

When
February 8, 5:00 AM CST to February 9, 6:00 AM CST
Where
Anderson forecast zone
Reported by
COOP Observer
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

COOP observer in Colony in Anderson County measured 12 inches of snow at 7am February 9th.

Heavy Snow, Coffey

When
February 8, 5:00 AM CST to February 9, 6:00 AM CST
Where
Coffey forecast zone
Reported by
Emergency Manager
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

EM reported 6 to 12 inches of snow across Coffey county with the heaviest across the southwest half of the county. A law enforcement officer estimated 14 to 16 inches in Burlington which as the highest report received.

Heavy Snow, Coffey

When
February 8, 5:00 AM CST to February 9, 6:00 AM CST
Where
Coffey forecast zone
Reported by
COOP Observer
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

COOP observer in Gridley estimates 14 inches of new snow at 7am February 9th.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271353, 271354, 271348, 271349, 271350, 271351, 271352, 271355, 271356, 271358, 271346, 271347, 271357.